Hey. I am really new to this TN mess (the nice word I have for it). I was diagnosed on Jan 8, 2014. Its one of those things I don't think I will ever forget. He said you have Trigeminal Neuralgia. I was like I have tri what? So he put me on Tegretol. It wasn't working. Went to dentist and the neurologist. So anyways, The neuro suggested Tegretol XR. He said something about the other Tegretol, that I was having a toxic something or other. I was in pain I can't really remember. So my question is, which I have many but will stick with this one, does anyone else take Tegretol XR and keep a headache or have migraines with it? Since I started it, I cant get rid of this headache and in less than a week I've had 2 migraines. Doesn't sound like a lot but it is. Thanks for reading and taking the time to answer those who do. :)
Sorry, my reaction was a sun/med rash. Which I still have three months after switching drugs. Maybe talk to your pharmacist? Also Trileptal might be another choice, I've been told it is similar, but with fewer side effects.
A sorry welcome to this exclusive but hated "club."
I was on tegretol for about a month. It worked right away but then just stopped working. It left me cloudy and lethargic, even just on a small dose. I switched to trileptal which I had much better results with. I had no side effects at all with trileptal and was almost instantly out of pain- with just a small dose. Both of these meds mess with your sodium levels and can become toxic. So that is why brood draws need to happen every few months. I do not remember having headaches while getting adjusted to tegretol but I think it would be something to talk to your dr about. Does the bottles side effects mention anything about headaches?
Finding out the diagnosis can be the best and worst moment. Being newly diagnosed and so young you have many options available to you. So hopefully now you can just move forward in a pain free direction :)
Regular Tegretol worked for a short while, but then I switched to Tegretol XR.
XR = extended release =slow release in your system.
I respond way better to the XR …
Give it a good try, I do not get headaches or migraines from the Tegretol, but we all experience meds/ side effects uniquely.
Usually side effects will dissipate within a few days to a week once your body adjusts to the Tegretol.
Read the following link completely to better understand the medication.
You can always check with your pharmacist by phone with any concerns…
Hope it works well for you,
I was diagnosed with TN last January. My 1st neurologist put me on Trileptal and it worked pretty quickly although made me very nauseus those first few days. The problem I had though was that every 2 weeks or so, I need to up my dose to adequately control the pain. This led me to a very high dose of Trileptal (1800mg). In addition to the lethargy and mind numbing I had, I also had these "episodes" that lasted an hour or two where I felt like I was "high" on a bad illicit drug. My new neurologist switched me then to Tegretol XR, explaining that the drug worked a little better on the pain than Trileptal and the XR (extended release) would allow the drug to be released more slowly, preventing the "drug dump" that was sending me into the "episodes". It worked really well from the start too but again, I had to keep upping the dose until I was at 1200mg. Fortunately, I didn't have any of those drug dumping episodes but I was very lethargic, had bad memory/mind problems and didn't feel like myself at all. It also messed with my thyroid and put me in a hypothyroid state despite my Synthroid. The pain was also starting to break through more and more, as if I needed even more Tegretol XR. I made the decision at that point (actually months earlier) that I would have an MVD. I visited 3 neurosurgeons last spring and summer and had my MVD in October. It has been 3 months since my surgery and I am 100% off my Tegretol XR, pain free, and have my life back! I feel like I have so much energy now. I don't think I realized home much energy the drug had zapped from me.
I'm so sorry to hear about your new diagnosis. It was definitely not a fun journey for me and I was like you when the Neurologist told me what I had . . . Tri what? It took me a full week to learn how to say it. I would advise you to jump in and learn all you can about TN and the different treatments, medications and surgery options. Knowledge is power. Read the book "Striking Back" by Dr. Ken Casey (he was my neurosurgeon). It is packed with so much info about TN and treatments. It was my "bible" this past year and helped me to make the big decision to have an MVD.